A study of unprevented dispensing incidents in Welsh NHS hospitals
James, K. L., Barlow, D., Burfield, R., Hiom, S., Roberts, D. and Whittlesea, C., 2008. A study of unprevented dispensing incidents in Welsh NHS hospitals. International Journal of Pharmacy Practice, 16 (3), pp. 175-188.
Related documents:This repository does not currently have the full-text of this item.
You may be able to access a copy if URLs are provided below. (Contact Author)
Objective: To monitor unprevented dispensing incidents in NHS hospitals by identifying incident types, drugs involved and factors that may have contributed to the occurrence of incidents. Setting: All 20 Welsh NHS hospitals (15 district general; 2 teaching; 2 psychiatric and 1 other specialist hospital). Method: Unprevented dispensing incidents that occurred between January 2003 and December 2004 were reported and analysed using a validated method. Incident rate was calculated for those hospitals that provided both incident and issue data. Incident rate was compared with previous research using a two-sample t-test. Reported incident types and contributory factors were compared with previous research using chi-square analysis. Key findings: A total of 1005 unprevented dispensing incidents were reported by 20 hospitals. The overall incident rate, based on data from 17 hospitals, was 16 incidents per 100000 items dispensed (range 0.2–46 incidents per 100000 items dispensed). The overall dispensing incident rate was less than previously reported (18 incidents per 100000 items dispensed).This finding was not statistically significant (t = 0.421, P = 0.676). The most common incidents reported were dispensing the wrong strength of drug (n = 241, 24%), wrong drug (n = 168, 17%), wrong form (n = 134, 13%) and printing the wrong warnings/directions on the label (n = 112, 11%). A statistically significant finding was that fewer incidents involving dispensing the wrong drug were reported by Welsh hospitals (17%) compared to previous research in the UK (23%; P = 0.01). Drugs most commonly involved in incidents were insulin (n = 34; 6 incidents per 10000 issues of insulin), nifedipine (n = 16; 10 incidents per 10000 issues of nifedipine) and carbamazepine (n = 10; 5 incidents per 10000 issues of carbamazepine). Conclusion: The overall unprevented dispensing incident rate was less than previously reported. Dispensing the wrong strength of the correct drug is a problem. Staff should be aware of the risk of dispensing incidents involving insulin, nifedipine and carbamazepine. Strategies for minimising dispensing incidents include using shelf labels to highlight different strengths or formulations of the same drug, and educating staff about easily confused drugs.
|Creators||James, K. L., Barlow, D., Burfield, R., Hiom, S., Roberts, D. and Whittlesea, C.|
|Departments||Faculty of Science > Pharmacy & Pharmacology|
Actions (login required)